Medication

How to Identify and Manage Antidepressant Withdrawal Symptoms

Eileen Bailey Health Guide April 02, 2010
  • Many people are able to stop using antidepressants with relatively mild discomfort but, for others, withdrawal symptoms become debilitating. Some return to using antidepressants to stop the overwhelming number of symptoms associated with discontinuing these medications.

     

    The term withdrawal, however, has been replaced with antidepressant discontinuation  syndrome. This is because antidepressants are not considered to be addictive. They are not habit forming, do not cause drug-seeking behaviors, and are not harmful substances. The term withdrawal was somewhat misleading and therefore replaced.

     

    It is recommended that those patients stopping antidepressant medications do so under the supervision of a physician and slowly wean off of the medication. Based on the length of time antidepressants have been used, and the current dosage, this process could take months to complete but can severely limit the severity of withdrawal symptoms.

     

    Symptoms

     

    The American Academy of Family Physicians (AAFP) [1] indicates withdrawal symptoms usually last from one to two weeks but can last up to six weeks and may occur in approximately 20 percent of patients discontinuing antidepressants. Symptoms include:

    • Insomnia
    • Nausea
    • Sensory disturbances
    • Hyperarousal
    • Imbalance
    • Flu like symptoms

    In addition, withdrawal symptoms can include increased anxiety, irritability, depression, headaches, dizziness, tingling sensations, hallucinations and tiredness.

     

    Withdrawal symptoms are not limited to one type of antidepressant but have been associated with all types, including SSRIs, tricyclic antidepressants, and MAOIs.

     

    Complications of Antidepressant Discontinuation Syndrome

     

    The AAFP sees three possible problems resulting from antidepressant discontinuation syndrome:

    • Although most people will experience only mild symptoms, some will have much more severe symptoms and may require hospitalization. Patients can miss days of work and experience additional psychological problems as a result of stopping this medication.
    • Because of the discomfort, patients may be unwilling to use antidepressants in the future, putting them at risk of suffering through future depressive or anxiety episodes or relapses.
    • Doctors may not recognize the cause of the patient's symptoms and either use unnecessary diagnostic tests or medical interventions, or believe that anxiety or depression as reoccurred, and put the patient back on a higher dose of antidepressant medication. Depending on the medication's half-life (how long it remains in your system), symptoms can appear soon after stopping the medication or may not appear until weeks later, making it more difficult to link the symptoms to stopping the medication.

    Managing Symptoms

     

    The following are tips to help reduce withdrawal symptoms and to help you better cope with symptoms as they appear:

    • Work with your doctor. You should never attempt to stop taking an antidepressant without first consulting with your doctor and staying in communication with your physician throughout the process.
    • Slowly taper off medication. Together, you and your doctor should come up with a plan to wean off of the antidepressant medication. This process can take anywhere from several weeks to months, and even up to a year. By slowly reducing the amount of antidepressant medication, your brain can gradually adjust to lower amounts of medication and finally adapt to no medication.
    • Learn about what to expect. Talk with your doctor about what to expect when stopping antidepressants, which symptoms are normal and which symptoms would require immediate medical attention. Reading information, such as this, can help you know whether symptoms you are experiencing are normal or whether you should seek help.
    • Keep a diary or journal. Keeping track of symptoms can help you discuss how you are feeling with your doctor during follow up visits. This information can help your doctor provide you with the best possible treatment.
    • Continue other treatment. Medication is only part of the treatment process for depression or anxiety. Therapies, such as cognitive behavioral therapy or talk therapy, can help to treat the underlying causes. Continuing these types of treatments is important.
    • Exercise. Exercise has been found to improve mood, reduce anxiety, improve sleep patterns, and improve overall health. Exercise can help to manage some of the symptoms associated with withdrawal as well as the symptoms of the underlying depression or anxiety. Before beginning any exercise program, make sure to talk with your doctor.
    • Eat a balanced diet. Some foods can help to boost mood and some foods can increase anxiety (caffeine, alcohol). Eating a nutritionally sound, well-balanced diet is always important but may be even more important to help alleviate additional problems when discontinuing antidepressants.
    • Create a support network. Having the support of family and friends is important as you go through this time. You may also want to find a support system of people that have gone through a similar experience, such as depression or anxiety support groups on online sites, such as the one here at AnxietyConnection.com.

    Throughout the process, which could be lengthy, it is important to remember why you want to stop taking antidepressants. This can help you stay motivated, even when withdrawal symptoms become overwhelming.

  •  

     

    References:

     

    [1] "Antidepressant Discontinuation Syndrome", 2006, Aug 1, Christopher H. Warner, MAJ, MC, USA, et al, American Family Physician Magazine, 74:449-56, 457, The American Academy of Family Physicians

    "Antidepressant Withdrawal: Is there such a thing?", 2008, Sept 11, Daniel K. Hall-Flavin, M.D., MayoClinic.com

    "6 Ways to Prepare for Withdrawal from an Antidepressant", 2009, Summer Beretsky, PsychCentral.com